\ Vidyya Medical News Service   - Today in Vidyya   
Vidyya Medical News Service
*
Volume 6 Issue 317 Published - 14:00 UTC 08:00 EST 12-Nov-2004 Next Update - 14:00 UTC 08:00 EST 13-Nov-2004
little clear gif used for spacer
 
 

Effect of SSRIs on bone accrual: Common antidepressant may affect youth's bone development

A common class of drugs prescribed to children with depression may have an adverse effect on bone growth, according to a study published online in the journal Endocrinology by researchers at the Indiana University School of Medicine.

Researchers looked at the effect of selective serotonin-reuptake inhibitors (SSRIs) on bone accrual in growing mice. The findings showed a reduction in bone mass and size in the mice administered an SSRI.

"These findings indicate a potential negative impact of SSRIs on the skeleton and point to a need for further research into the prescribing of these drugs to children and adolescents," said lead author Stuart J. Warden, P.T., Ph.D., assistant professor in the Department of Physical Therapy, IU School of Health and Rehabilitation Sciences.

The study investigated the effects of fluoxetine, more commonly known as Prozac®, on bone growth in young mice. Dr. Warden and his colleagues selected fluoxetine because it is the only prescription antidepressant currently approved by the FDA for children and adolescents.

IU researchers began their investigation after preliminary clinical evidence released in other studies showed that SSRI use has been associated with increased bone loss at the hip in elderly women, decreased bone density among men and decreased skeletal growth in children.

It is estimated that as many as 10 percent of children and adolescents suffer from depression.

"Bone development early in life is believed to determine lifelong skeletal health," said Dr. Warden. "Anything that affects normal bone development may have far-reaching consequences later in life when the skeleton is more prone to fracture."



Additional Vidyya Resources:


© Vidyya.
 
 

  More Today in Vidyya